ABSTRACT— Tardive dyskinesia (TD) is a syndrome of involuntary movements that develops in predisposed individuals during neuroleptic drug treatment, with an average prevalence of 15%. Neuroleptic (antidopaminergic) drugs are the predominant etiological factor. Although no simple correlation can be established, both dosage and treatment duration seem to be of importance for the development of dyskinesia. It is still uncertain whether some neuroleptics carry a higher risk than others, but it appears that the atypical neuroleptic clozapine, which causes no or minimal dystonia, parkinsonism, or akathisia, also carries no or minimal risk of TD. The pathophysiological mechanisms underlying TD are unclear. The traditional dopamine hypersensitivity theory is no longer viable, whereby new hypotheses have been advanced: TD can be due to the blockade of a subset of striatal dopamine receptors, while parkinsonism is due to the blockade of another such subset, and/or can be due to a reduced GABA turnover in a subgroup of neurons connecting striatum with globus pallidus and substantia nigra. TD is best prevented by a course of neuroleptic medication involving as little antidopamine effect as possible, including minimal doses and shortest possible length of treatment. The main TD treatment principle consists of a gradual dose reduction, possibly over years. It should be added, however, that more recent investigations indicate that traditional antidopaminergic treatment in moderate doses may be safely continued over a long period without an increased risk of TD progression.
|Original language||English (US)|
|Number of pages||10|
|Journal||Acta Psychiatrica Scandinavica|
|State||Published - Apr 1988|
- tardive dyskinesia
ASJC Scopus subject areas
- Psychiatry and Mental health